Connecticut, 2020

High Wind in Connecticut, November 15, 2020

November 15, 2020 · NWS OKX · 2 events in 2 counties and zones

The pressure gradient tightened over the region during the evening hours ahead of a cold front passage, bringing high winds to the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened over the region during the evening hours ahead of a cold front passage, bringing high winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 15, 3:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 15, 3:40 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EST Sun Nov 15 2020

.SYNOPSIS...
A strong cold front moves across the region this evening. High
pressure builds to the southwest Monday into Monday night. A secondary
cold front will cross the region on Tuesday, then high pressure
builds in through the end of the week. A warm front may lift
north of the area Saturday night into Sunday ahead of the next
system.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Deepening low pressure moving across the Great Lakes into southeast
Canada will send a strong cold front into the area this evening.
Along and immediately ahead of the front will be a squall line.
There continues to be excellent agreement among all model
guidance, including the CAMS, with this feature moving across
the region beginning around 6-8pm north and west of NYC, 7-9pm
across the Hudson River Corridor and NYC metro, and 9pm-11pm
across Long Island and Southern Connecticut.

The main concern with this squall line is from strong to potentially
damaging wind gusts. The squall line will be in the form of a narrow
cold frontal rainband (NCFR) with scattered thunderstorms along it.
The tops associated with the NCFR will be shallow with soundings
only indicating saturation to around 15 thousand feet. Instability
is limited, so thunder should be scattered. However, intense
forcing with dynamics from a negatively tilted upper trough and
strong convergence along the front support the potential for
damaging winds in excess of 58 mph. It will not take much
downward momentum to bring high winds from the 55-70 kt low
level jet to the surface as the line moves overhead. SPC has
placed the entire area in a slight risk of severe thunderstorms.
An SPS has been issued to highlight the damaging wind risk with
the squall line. There have already been multiple reports of
damaging winds upstream with the cold front/squall line in Ohio
and Western PA.

Strong wind gusts are still possible well ahead of the cold
front. The wind advisory remains in effect across Long Island
and portions of coastal Connecticut through midnight. The
highest winds, if they materialize, would occur 2-4 hours in
advance of the squall line with sustained winds around 30 mph
and gusts up to 50 mph. SE flow may mute some of the mixing of
higher winds down to the surface as this flow tends to stabilize
the lowest thousand feet. Otherwise, southerly winds will gust
25-35 mph most elsewhere ahead of the front.

Once the cold front moves through, winds will shift to the
west. The magnitude of the winds will diminish some, but due to
cold advection behind the front gusts will continue through the
night. Westerly gusts 25-30 mph are forecast near the coast with
20- 25 mph most elsewhere.

Temperatures this evening will be mild in the 50s to around 60
degrees near the coast. Temperatures then fall behind the front,
with lows in the upper 30s inland to the 40s most elsewhere.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Deep cyclonic flow will remain over the northeast on monday  as the
deep surface low tracks northward through eastern Canada.
A gusty westerly flow between the low to the north and high pressure
to the south and west will persist with weak cold advection. The
deep cyclonic flow and some moisture around 5kft may develop some
flat fair weather cumulus during the day. Otherwise, a mostly sunny
day is in store with highs near normal in the lower 50s.

A broad upper trough will remain in place Monday night.
Elongated vorticity energy on the backside of the trough approaches
at night. Several shortwaves within the trough will help send
another cold front towards the region from the northwest. Clouds
should begin to increase overnight, but the forecast remains dry.
Lows will be in the lower 30s inland to the middle and upper 30s
elsewhere.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A reinforcing shot of cold air will arrive on Tuesday as a northern
stream shortwave crosses the area. A few showers are also possible,
primarily during the afternoon and early evening. With highs rising
into the mid 40s to around 50, any showers should primarily be in
the form of rain.

Stronger cold air advection is expected Tuesday night into
Wednesday in the wake of the shortwave as surface high pressure
builds towards the region. This will result in a period of well
below normal temperatures, with overnight lows falling into the mid
20s to around 30 Tuesday night, and only recovering to around 40
during the day on Wednesday. This could result in the first freeze
of the season across much of NYC. With the high building overhead,
Wednesday night's lows look to be the coldest of the period, with
temperatures falling to around 20 across outlying areas and around
30 in NYC.

Thereafter, temperatures moderate through the end of the week as
high pressure slides offshore and the flow aloft becomes more zonal.
Dry conditions are expected through Saturday as the next longwave
trough and associated surface low begin to develop across the
western U.S. This feature will lift a warm front through the area
Saturday night into Sunday morning. Rain chances across the local
area remain limited through the weekend, as the better chances for
rain appear to hold off until the beginning of the new work
week.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A strong cold front approaches from the west, and moves across this
evening. A weak trough of low pressure is expected to follow on
Monday.

Strong winds ahead of the cold front out of the south this evening
20-25G30-40kt with LLWS. Showers and scattered tstms with the front
should produce widespread MVFR conds/tempo IFR vsby or briefly lower
at times, especially in any thunderstorm. Timing of the line is 0Z-
03Z this evening for the city terminals, and 1-2 hrs later for
eastern terminals.

Behind the front flight categories will improve quickly to VFR with
W winds 10-15ktg25-30kt after cold fropa tonight into Monday morning.
These conditions are expected to continue through Monday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible through this evening with uncertainty in
MVFR/IFR or lower conditions, along with the onset and ending timing
with a line of showers and scattered thunderstorms.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon...VFR. W winds G25-30kt.
.Tuesday and Wednesday...Mainly VFR. W winds G20-25kt.
.Thursday...VFR.
.Friday...VFR. W winds G20kt.

&&

.MARINE...
A strong cold front approaches the waters this evening. Gale force
winds will develop this evening ahead of the front on all waters. A
squall line will accompany the front which could contain
thunderstorms. Gusty winds up to around 50 kt are possible with the
storms.

Winds will shift to the west once the front moves across and the
expectation is that the front will be offshore by around midnight.
Winds may gust to gale force immediately behind the front, but
should slowly diminish to SCA levels into early Monday morning.
Winds will continue to gust 25 to 30 kt on all waters on Monday.
These winds may diminish below 25 kt on the LI Sound, LI Bays, and
NY Harbor Monday night, but will remain on the ocean into early
Tuesday morning.

Ocean seas build to 8 to 12 ft this evening and then slowly subside,
but remain above 5 ft through Monday Night. Seas on the LI Sound may
also approach 5 ft behind the cold front due to strong westerly
flow.

Both winds and seas may briefly fall below SCA criteria on all
waters during the day on Tuesday, but cold air advection Tuesday
night will result in NW winds once again gusting to 25-30 kt,
especially on the ocean waters. Winds will likely remain elevated
through the day on Wednesday before subsiding Wednesday night as
high pressure builds overhead.

Winds and seas will then increase again Thursday night into Friday
on the ocean waters before gradually subsiding Friday night.

&&

.HYDROLOGY...
Around one half an inch of rain is expected this evening with a
squall line. No hydrologic impacts are anticipated due to the
relatively short duration of the rain associated with the squall
line. The remainder of the forecast period is expected to be mainly
dry with no hydrologic impacts.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides continue to run high due to a new moon. For the
next two high tide cycles localized minor coastal flooding is
expected for the south shore back bays of Queens and Nassau.
Therefore, Coastal Flood Statements have been issued for both of
these high tide cycles. Astronomical tides will be elevated through
Tuesday, but a strong offshore wind flow is expected to prevent any
flooding concerns.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EST tonight for CTZ010>012.
NY...Wind Advisory until midnight EST tonight for NYZ078>081-177-
     179.
NJ...None.
MARINE...Gale Warning until 1 AM EST Monday for ANZ330-335-338-340-345.
     Gale Warning until 6 AM EST Monday for ANZ350-353-355.

&&

SYNOPSIS...FEB/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...FEB
AVIATION...JE
MARINE...FEB/DS
HYDROLOGY...FEB/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 15, 12:42 PM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1242 PM EST Sun Nov 15 2020

CTZ010>012-NYZ078>081-177-179-161745-
Southern New Haven-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
1242 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition to the Wind Advisory, a squall line with scattered
thunderstorms is expected early this evening. A few of the
thunderstorms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>009-NJZ002-004-006-103>108-NYZ067>075-176-178-161745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
1242 PM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

A squall line with scattered thunderstorms is expected early this
evening. A few of the thunderstorms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-161745-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1242 PM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-161745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1242 PM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Nov 15, 2:48 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service New York NY
248 PM EST Sun Nov 15 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
160200-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
248 PM EST Sun Nov 15 2020

...LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WITH DAMAGING WIND
GUSTS POSSIBLE THIS EVENING...

A line of showers and scattered thunderstorms will move across the
region along a strong cold front this evening. The line will move
through areas north and west of New York City between 6 and 8 pm,
areas along the Hudson River and New York City metro between 7
and 9 pm, and across Long Island and southern Connecticut between
9 and 11 pm. There is potential for damaging wind gusts in excess
of 58 mph with the line of showers and scattered thunderstorms.
These winds could bring down trees and power lines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Fairfield

When
November 15, 7:00 PM EST to 8:00 PM EST
Where
Southern Fairfield forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A wind gust of 67 mph occurred in Stamford, CT at 7:47 local standard time.

High Wind, Southern New Haven

When
November 15, 8:00 PM EST to 9:00 PM EST
Where
Southern New Haven forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A wind gust of 58 mph was measured at New Haven Airport at 8:30 PM local standard time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930624, 930625.